Saturday, September 22, 2012

My experience with an anti-depressant while practicing yoga

In my previous post, I wrote about how I had these crying spells despite the fact that my life situation was going quite well. I was trying to make sense of why I was acting so immaturely and hating myself for it. Since then I had gone to my family doctor, who diagnosed this situation as a major depressive episode (ie. being utterly depressed for no apparent reason). He prescribed me anti-depressants, which I took because I was convince there was something seriously wrong with me ("chemical imbalance", as the doctor said).

I had wanted to blog about my experience with the anti-depressant, because it was quite unlike any other drugs I've taken (granted I've only taken pain-killers, antibiotics, muscle relaxants, and maybe some anti-histamine). Before I decided to take the drug, I went through forum discussions and some blogs of SSRI users, and found that many people have been cycling through various anti-depressant SSRI drugs for decades. Some people describe how the drugs have changed their lives for the better (a dark cloud that had been over their heads all their lives has been lifted); others talk about how nothing really works; the side-effects are shitty, but they keep accepting new prescriptions when a new anti-depressant/anti-anxiety/anti-psychotic drug comes out in the market.

My experience was unlike what the doctor/pharmacist had described. Instead of taking 4-6 weeks for the drug to become fully affective, I thought it was the most effective in the first 2 weeks. I could sleep through the night for the first time in years; I was brightly alert first thing in the morning, and whenever a depressing thought arose, instead of tears + the whole crying mechanism kicking into gear straight away, I experienced a lag, and the the tears just didn't come. It was fascinating.

However, the downside was that in my yoga practice, I got dizzy all the time. For those who access my Yoga Dizziness post (this is the most accessed entry of all my blog posts), please check if you are taking SSRIs or other drugs that act on your neurotransmitters. When I took that pranayama course with the great Srivatsa Ramaswami, I was dozing off in the class (a side effect of the drug) even though I desperately wanted to hang on to every word he said. The drug made me feel like I had an electric current running through my body. Well, doing pranayama exercises made me feel like an over-charged battery.

My life situation was improving even more during the period I was on the drugs. Previously, I was dreading the job hunting process because none of the job posts that I felt qualified for had descriptions that excited me. I got an interview for a job that I thought was WAY out of my league. During the interview, it was revealed to me that the nature of the job was much more exciting than what was written in the job advertisement, and it's located in a super exotic location. Even though I felt like I totally bombed my interview, my interviewer (soon to be my boss) wrote an email a couple days later to say I got accepted for the position.

On top of that, I started volunteering at my old yoga studio, which was actually the most healing experience I could ever prescribe for myself. The people there, be it my supervisor, the guest services people, the massage therapists, yoga teachers, and every single customer who walks into that studio, were just ridiculously nice. If I didn't go through this whole grad school thing and if I didn't get this incredible job, I'd probably just apply to work there forever. Who cares if they only pay like $12/hr? The happiness and job satisfaction made me feel like a million bucks.

So I went back to my family doctor, beaming and all bright eyed, saying I didn't need to take the drug any more. I didn't mention that the SSRI was ruining my yoga practice experience but that's the main reason I wanted to get off of it. Plus the initial effects were wearing after 1 month. I started waking up in the middle of the night again, and I would have small crying spells again over arguments with mom. The doctor was very reluctant to let me off. He attributed my 180° change in attitude (The last time I walked into his office and bursted out crying when he casually asked "how are you?") to the drug. I would say it's a combination of my life situation and the drug, but the whole dizzy thing made me feel like the drug was making me sick in a whole different way.

So he halved the dose and told me to take it for 7 days and observe what happens afterwards. So a few days after I stopped taking the drug completely, I started feeling like a leaky battery. When I was a kid I once licked one of those small batteries. It tasted like acid and the yucky feeling permeated my whole body. That's what stopping the drug felt like. It negatively affects my yoga practice in a different way, in that I no longer feel like blacking out or dizzy, but sometimes I feel I don't have full control of my muscles and that I might lose control and fall (I don't but it feels like I could collapse any time). So I have to take another 5mg pill when that happens. It's stretched to one pill every couple of weeks now. I'm running out of the drug and I'm about to move out of the country for my new job. Let's hope this withdrawal period ends soon. 

I don't regret trying out the anti-depressant. It allowed me to realize that the whole physical sensations associated with depressing thoughts can be decoupled. It makes me empathize with those who have to take stronger psychiatric medications. The new-generation SSRIs are pretty mild and harmless, and I already don't fully feel like myself while on it. I can only imagine that drugs designed for schizophrenic/bipolar/serious anxiety attack patients would have way stronger side effects. Doctors may feel that it is essential for these patients to stay on these drugs than for them to act out and seriously harm themselves and/or those around them, but sometimes the acting out feels more familiar, more like the "self", whereas the drugs make one feels like parts of the automatic body mechanisms are being disrupted.  It's hard to distinguish the drug's actual effects vs. placebo effects on mood. I found the drug had significant effects on my sleeping patterns and my appetite. I was sleeping through the night better, but I would dose of at random times of the day, which was annoying. It also decreased my appetite, which decreased my desire to munch on sugary junk food and helped me lose some weight (major plus)! Mood-wise, I felt a lift in the first two weeks, but I also felt like I had a shot of caffeine in my blood stream and walked around with eyes so wide they felt like they were propped open by long toothpicks). So the drug acted more in an indirect way rather than directly made me happier. Now that I've been off of it for nearly a month, I threw some major mood tantrums again, but I don't plan to get back on it, because again, the body sensations during yoga + pranayama sessions told me that being on this drug is not the body's natural state. Now, apparently people's reactions to the drugs vary wildly,  and I know for a fact that these drugs have positively changed many people's livs for the better, so don't take my words for your case. I would say I am the atypical case, because I never wanted to be dependent on the drug in the first place. I sometimes take pleasure in wallowing in sadness (the "playing victim" syndrome). I chose to try the drug for self-experimentation purposes. I would say that if you are seriously suffering from depression and your doctor offers you a prescription, you should give it a try; just don't expect it to miraculously fix everything. It's more like an assistant, just like yoga practice provides assistance but does not guarantee life-long happiness.


No comments:

Post a Comment